Got diagnosed with Type 1 less than a week ago, was admitted because I was in KDA with a BS over 600 but was released Sunday. I Was 94 pounds when I was admitted but now up to 115 at 5’1! I take 2 different insulin - 20 units in the morning to cover all day, then 10 units before my 3 meals. Here’s the problem, I still feel like I’m always hungry. Do I just have the 15 minute time frame to eat after taking the fast acting? I’m not going to lie, I’ve found myself snacking on peanuts and cheese a few hours later but I wasn’t sure if that was ok. I don’t go to my primary doctor until Monday so wanted some input elsewhere until then. Took a nap today and my BS was at 160 but dropped a couple hours later to 69 When I woke up. Was I ok to have eaten trail mix even though it’s grade F for a keto diet?! I’m still so new to this. I’ll take any pointers! Thank you
Fast acting insulin will stay in your system for anywhere from 3 to 6 hours and it all depends on your own absorption. If your BG dropped hours after you took your fast acting insulin then your long acting may be set too high, but that is something you will have to discuss with your Dr. on Monday.
While Keto or low carb can be useful for managing BG levels whenever you need to treat low you will need to set aside the idea of sticking to a certain amount of carbs per day. You need to use a very fast acting form of glucose to treat lows so that you spend as little time as possible low. Glucose tablets, skittles, juice, are all great options but anything your body has to process down into glucose is not very good for lows.
Taking the same amount of insulin before meals is known as the sliding scale method and is very old fashioned although it is often prescribed for newly diagnosed diabetics. The issue with this method of dosing is that you must eat the same exact amount of carbs at every meal or you will run into trouble with either highs or lows later from the insulin not matching the carbs. Ask your Dr. to set you up with an insulin to carb ratio so that you can dose before you eat whether that be a full meal or a snack. You are hungry because your body was literally starving itself without insulin so as you gain control of your diabetes your appetite will normalize.
Ask to get on a Continuous Glucose Monitor like Dexcom. It will make your life so much easier and safer as you adjust to your new normal.
You might still be building up strength from loosing weight from diabetes diagnosis.
You may have been starving from not being able to digest food for a while before starting insulin.
I would definitely eat some trail mix if I dropped 100 points quickly. A big drop like that makes me hungry. When you drop, you want some sugar.
Thats a big drop that could make you quite disoriented, if you had started at a lower blood sugar. You want to keep an eye on that.
Eventually, they will show you how to take insulin for sugar so that you can eat whatever you want.
I agree that a CGM will be very important for you since you are a new diabetic. Here’s a link: https://www.youtube.com/watch?v=PRSKJoUbQmc
Welcome to TuDiabetes!
I’m sad that you had to find us, but there’s lots of good folks here and we “get it” since we are living with this chronic condition all day, every day.
I definitely agree with @mohe0001. When I was diagnosed, I had lost 30+ pounds, and I was already slender. I was initially eating 4,000 calories a day in order to put that weight back on, and I was always, always HUNGRY!!
Excess insulin stimulates your appetite, so if you’re already hungry, you can feel ravenously hungry if there’s too much insulin in your body.
As @Firenza said, you should speak to your doctor about moving away from a sliding scale and towards a carb counting protocol for your fast-acting dosing.
You will also find that dealing with your blood sugar/glucose (BG) is like trying to hit a moving target. Your dosing will change over time as nothing is set in stone. Still, have faith! You are drinking from the proverbial fire hose right now, but it will get easier.
Keep in mind that you are still probably in the Honeymoon phase which means you are probably still making some insulin off and on until you stop whenever that ends up being. That can cause some erratic behavior in BG’s along with other things.
Starting out at a set amount is just easier for people to learn immediately until you start carb counting and dosing appropriately.
So the scenario could be if you hadn’t eaten or had a bolus shot for more than say 4-6 hours, then that’s usually a sign that the basal doses are too high. But if you ate, took a bolus dose and then took a nap the bolus was probably too much for what you ate.
Like @Firenza says CGM’s have made our life so much easier, try to get one. The Dexcom right now is the best but could be more expensive depending on your insurance.